A new study shows that prescribing morphine to children for pain after they have had their tonsils and/or adenoids removed can cause dangerous respiratory problems.
The study - which was conducted by researchers from McMaster University, McMaster Children's Hospital, and The Hospital for Sick Children – concluded that when children, who have been sent home after the surgery, are prescribed the powerful pain killer, they are put at a high risk of developing a potentially-fatal breathing disruption if the child suffers from sleep apnea. Sleep apnea is where the upper airway becomes blocked by soft tissue at the back of the throat while the person is sleeping. This can cause a pause in the person’s breathing, as well as gasping for breath, and snoring. There are approximately 500,000 tonsillectomies performed in the United States on children every year. About 80 percent of those procedures are done to treat sleep apnea.
There were 91 children, between the ages of one and 10 years old who participated in the study. Each of the children had either their tonsils and/or adenoids removed because they suffered from sleep apnea. The children were divided into two groups. One group was given an oral morphine and acetaminophen medication every four hours. This is the standard painkillers doctors prescribe for this surgery. The other group was given oral ibuprofen every six hours and acetaminophen every four hours.
The researchers found that the pain control for both groups were the same, however, almost 70 percent of the children in the second group had a much better improvement in oxygen levels, compared to only 14 percent in the first group. The first group also had up to more than a dozen incidents per hour of incidents where the oxygen concentration in the blood dropped, compared to the second group.
In fact, the research team determined the risk to the children in the first group – the ones who were prescribed the standard morphine – was so dangerous, that they stopped the study early.
According to statistics, there are almost 106,000 deaths per year due to negative effects of drugs. Clearly, based on the results of this study, as well as two other studies which found that codeine given to children for post-operative pain could cause respiratory problem, or even death, doctors need to be fully aware of what effect the medication they are giving their patients will have.
If you or someone in your family has suffered from injury or illness due to the negative effects of a drug that was prescribed, contact an experienced North Carolina medical malpractice attorney to find out what legal recourse you may have against the physician and/or medical facility for your pain and loss.